Alert archive / Wyoming / River Flood Warnings in 2016

River Flood Warning 15, NWS Cheyenne, WY

June 6, 2016Carbon County, Wyoming

NWS Cheyenne, WY issued this river flood warning at Jun 6, 2016, 11:07 AM MDT for Carbon County, Wyoming. It took effect at Jun 10, 2016, 6:00 AM MDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Jun 6, 2016, 11:07 AM MDT (17:07 UTC)
In effect from
Jun 10, 2016, 6:00 AM MDT
Expired
Jun 7, 2016, 11:07 AM MDT
In force
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
Minor

County Carbon County, WY

The radar

The Cheyenne radar (KCYS), 164 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Encampment River at Mouth near Encampment (ECRW4). The gauge peaked at 6.03 ft at Jun 8, 2016, 4:00 AM MDT.

actionminormoderate4567806/0606/0706/08
Action stage
5.5 ft
Minor stage
6.5 ft
Moderate stage
7.5 ft
Major stage
8.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06625000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

481 
WGUS45 KCYS 061707
FLWCYS
Bulletin - Immediate broadcast requested
Flood Warning
National Weather Service Cheyenne WY
1107 AM MDT MON JUN 6 2016

...The National Weather Service in Cheyenne, Wy has issued a Flood 
Warning for the following rivers in Wyoming...

  Encampment River at Encampment affecting Carbon County
  North Platte River near Sinclair affecting Carbon County

.Hydrologic Summary...
Continued warm temperatures this week will cause high snowmelt rates
rain the mountains of southeast Wyoming. These high snowmelt rates 
will lead to high river levels along the Laramie River this week. 
A few showers and thunderstorms are also possible today and Tuesday 
which may accelerate snowmelt rates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas. Move to higher ground. The water 
may be deep enough to float you and your vehicle. Turn around, don't 
drown.

The next statement will be issued Monday evening.

&&

WYC007-071707-
/O.NEW.KCYS.FL.W.0015.160610T1200Z-000000T0000Z/
/ECRW4.1.ER.160610T1200Z.160611T1200Z.000000T0000Z.NR/
1107 AM MDT MON JUN 6 2016

The National Weather Service in Cheyenne has issued a 

* Flood Warning for 
  The Encampment River at Encampment.
* from Friday morning until further notice.
* The river will rise to near the flood stage of 6.5 feet at Friday 
  morning.
* Impact...at 6.5 feet...Flood stage. Low lying flooding occurs 
  upstream in Riverside. Flooding occurs over the lower campsites 
  along the river at Lazy Acres Campground in Riverside. Minor 
  flooding occurs over the Odd Fellows Campground and Baggot Rocks 
  Road. Water begins to encroach the gage house.
* Flood history...This crest compares to a previous crest of 6.6 feet 
  on Jun 6 1974.

&&

LAT...LON 4132 10684 4140 10665 4135 10659 4105 10675
      4105 10690                  

$$

WYC007-071706-
/O.NEW.KCYS.FL.W.0016.160609T1000Z-000000T0000Z/
/SINW4.1.ER.160609T1000Z.160611T1200Z.000000T0000Z.NO/
1107 AM MDT MON JUN 6 2016

The National Weather Service in Cheyenne has issued a 

* Flood Warning for 
  The North Platte River near Sinclair.
* from late Wednesday night until further notice.
* Forecast...Rise above flood stage by Thursday morning and continue 
  to rise to near 9.4 feet by noon on Friday, June 10th.
* The river will rise above the flood stage of 9.0 feet Thursday 
  morning.
* Impact...at 9.0 feet...Flood stage. Minor lowland flooding occurs
  along the left river bank near the Fort Steele state historic site.
  Minor flooding occurs across low lying areas at the Sinclair Golf
  Club.
* Flood history...This crest compares to a previous crest of 9.5 feet 
  on Jun 19 1995.

&&

LAT...LON 4193 10697 4188 10694 4174 10688 4174 10707
      4191 10712                  

$$
2 follow-up statements
139 
WGUS85 KCYS 070239
FLSCYS
Flood Statement
National Weather Service Cheyenne WY
839 PM MDT MON JUN 6 2016

...The Flood Warning continues for the following rivers in Wyoming...
 
  Encampment River at Encampment affecting Carbon County

.Hydrologic Summary...
Recent warm temperatures have caused accellerated snowmelt in the 
headwaters of the Encampment River. Rises will continue on the river 
at Encampment over the next several days.

 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas. Move to higher ground. The water 
may be deep enough to float you and your vehicle. Turn around, don't 
drown.

The next statement will be issued Tuesday morning.

&&

WYC007-080239-
/O.EXT.KCYS.FL.W.0015.160610T1200Z-160611T2100Z/
/ECRW4.1.ER.160610T1200Z.160611T1200Z.160611T1500Z.NR/
839 PM MDT MON JUN 6 2016

* Flood Warning continues for 
  The Encampment River at Encampment.
* The latest stage is 5.5 feet at 7 PM Monday evening.
* Minor flooding is forecast, with a maximum stage of 6.6 feet, which 
  is 0.1 feet above flood stage.
* The river will rise above the flood stage of 6.5 feet at 6 AM 
  Friday.
* The river will fall below flood stage at 09 AM Saturday.
* Impact...6.5 feet...Flood stage. Low lying flooding occurs upstream in Riverside. 
  Flooding occurs over the lower campsites along the river at Lazy Acres 
  Campground in Riverside. Minor flooding occurs over the Odd Fellows 
  Campground and Baggot Rocks Road. Water begins to encroach the gage house.
* Flood history...This crest compares to a previous crest of 6.6 feet 
  on Jun 6 1974.

&&

LAT...LON 4132 10684 4140 10665 4135 10659 4105 10675
      4105 10690                  

$$
339 
WGUS85 KCYS 071650
FLSCYS
Flood Statement
National Weather Service Cheyenne WY
1050 AM MDT TUE JUN 7 2016

...The Flood Warning is cancelled for the following rivers in 
Wyoming...
 
  Encampment River at Encampment affecting Carbon County

.Hydrologic Summary...Water levels will remain high due to continued
mountain snowmelt...however flooding is not forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas. Move to higher ground. The water 
may be deep enough to float you and your vehicle. Turn around, don't 
drown.

This will be the last statement for this event.

&&

WYC007-071720-
/O.CAN.KCYS.FL.W.0015.000000T0000Z-160611T2100Z/
/ECRW4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NR/
1050 AM MDT TUE JUN 7 2016

* Flood Warning cancelled for 
  The Encampment River at Encampment.
* The latest stage is 5.7 feet at 10 AM Tuesday.
* Flood stage is 6.5 feet.
* No flooding is forecast. The river stage will remain between 5.5 
  and 5.8 feet this week.
* Flood history...This crest compares to a previous crest of 5.8 feet 
  on Jun 7 1968.

&&

LAT...LON 4132 10684 4140 10665 4135 10659 4105 10675
      4105 10690                  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this river flood warning went out at Jun 6, 5:32 AM MDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 6, 5:32 AM MDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
532 AM MDT MON JUN 6 2016

.SHORT TERM...(Today through Wednesday)
Issued at 458 AM MDT Mon Jun 6 2016

Made very little change to the ongoing forecast as models continue
to show an active couple of days mainly for areas along and west
of I-25. The main system driving the upcoming active weather is
located over Nevada early this morning, slowly moving east. A
weak shortwave moving up from the southwest ahead of the main
upper low will spark off afternoon convection over the mountains
today. Sfc winds will become more easterly through the day as the
system approaches, so easterly upslope flow will provide
additional lift and moisture advection. Combined with SBcapes
upwards of 1500 J/kg, should see convection fire late
morning/early afternoon over the mountains and track southeast
into nearby high valleys and eastern plains. Bulk shear is still
progged to be 30-35 kts in the afternoon, so marginal severe
pulse storms are certainly a possibility with hail and strong
downdraft winds the main threat. Sfc winds tonight should
continue to veer to the south-southeast keeping moist upslope
flow in place overnight along the southern Laramie Range and
Cheyenne Ridge. Maintained fog/stratus in the forecast through
Tuesday morning.

Convective progs for Tuesday are tricky considering location and
intensity of storms along and east of the Laramie Range will be
determined largely by fog/stratus burnoff. However, models continue
to show SBcape values exceeding 2000 J/kg with a weak cap from
the Laramie Range east toward the CO/WY/NE borders in the
afternoon. Weaker winds aloft lend to weaker bulk shear, but
still think strong to severe pulse storms are possible across
this area in the late afternoon if the high instability
materializes. Further west, the combination of SBcapes in the
5000-1000 J/kg range and PVA should support a few strong storms
as well. A weak llvl jet looks to develop across the plains after
sunset Tuesday evening so maintained at least slight chance PoPs
through the evening for much of southeast Wyoming, and expanded
PoPs northeastward into the panhandle as well where some potential
instability could be realized with the help of the jet. Again,
hail and wind will be the main impact from the stronger storms,
along with moderate to heavy rain.

Llvl winds will begin to shift to the west Tuesday night and
Wednesday as the leeside pressure trough develops, with moisture
scouring out to the east steadily through the day. Do expect
showers and storms to develop through the afternoon along the lee
trough and over the mountains as well with a shortwave trough
moving overhead. Coverage looks to be a bit more widespread in
this pattern, but intensity overall should be weaker.

.LONG TERM...(Wednesday night through Sunday)
Issued at 458 AM MDT Mon Jun 6 2016

The models are in good agreement with upper-level ridging dominating
the large scale pattern through the extended period. 700 mb temps of
+12C to +16C and deep subsidence should support highs in the 80s and
lower 90s through Saturday. High-elevation showers and thunderstorms
will still be a possibility with a few pieces of energy undercutting
the ridge, but overall expect dry conditions. A mid-level short wave
will move across the western CONUS on Sunday with southwesterly flow
aloft increasing over the CWA. This will be the next good chance for
more widespread convection with a surface cold fropa. However, ECMWF
and GFS both suggest energy splitting to the north/south which could
limit storm coverage. That said, did not feel comfortable going with
anything higher than isolated PoPs at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 528 AM MDT Mon Jun 6 2016

VFR conditions should prevail across most of southeast Wyoming and
the western Nebraska Panhandle through the TAF period. Showers and
a few thunderstorms are expected to develop over the south Laramie
Range by mid afternoon, potentially spreading into adjacent plains
and valleys. Brief MVFR ceilings/visibilities and gusty or erratic
wind gusts will be possible at CYS/LAR between 21z and 03z.

&&

.FIRE WEATHER...
Issued at 458 AM MDT Mon Jun 6 2016

Fire weather concerns will be minimal through midweek as
humidities area expected to remain 20 percent or higher through
this time.

&&

.HYDROLOGY...
Issued at 458 PM MDT Mon Jun 6 2016

Continued warmer temperatures through the upcoming week will
result in an increased snowmelt rate into the headwaters of the
Upper North Platte, Little Snake and Laramie Rivers. Low temps
from Tuesday-Friday this week will be in the 40s with daytime
highs ranging from 65 to 70 at elevations between 9000 and
10000ft. Many streams and rivers in southeast Wyoming are expected
to see rises as a result. Water levels in the North Platte in the
Nebraska Panhandle however will see a slow fall or near steady
levels for the next several days due to limited reservoir
releases. Shower and thunderstorm activity expected over the high
country the next few days could enhance snowmelt rates, and
contribute to short-term spikes in water levels on nearby rivers.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RJM
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...RJM
HYDROLOGY...RJM/REC
Hazardous weather outlook, Jun 6, 5:45 AM MDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
545 AM MDT MON JUN 6 2016

WYZ101>119-071145-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
545 AM MDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SOUTHERN
LARAMIE RANGE AND ADJACENT AREAS THIS AFTERNOON. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...A FEW STRONG STORMS ARE
POSSIBLE WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON TUESDAY OVER AREAS ALONG
AND WEST OF INTERSTATE 25. A FEW THUNDERSTORMS COULD BE STRONG TO
LOCALLY SEVERE.

SOUTHEAST WYOMING RIVERS...CREEKS...AND STREAMS WILL RISE THROUGH
THE WEEK. ACCELERATED SNOWMELT AND RUNOFF WILL OCCUR WITH WARMING
TEMPERATURES ABOVE 9000 FEET ELEVATION. PERSONS WITH RECREATIONAL
INTERESTS IN THE MOUNTAINS SHOULD BE ALERT FOR RAPID FLUCTUATIONS
IN RIVER LEVELS AND FASTER STREAM FLOWS THAT CAN BE DANGEROUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-071145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
545 AM MDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 11:07 AM MDTRiver Flood WarningCYSCarbon5 days
Jun 6, 3:01 PM MDTSpecial Weather StatementCYS44 min
Jun 6, 3:58 PM MDTSpecial Weather StatementCYSAlbany47 min
Jun 6, 4:24 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie36 min

Nearby

River Flood Warnings in Wyoming, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.